Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 87, NWS Mobile, AL

April 15, 2023Okaloosa County, Florida; Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 15, 2023, 4:42 PM CDT for Okaloosa County, Florida; Covington County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2023, 4:42 PM CDT (21:42 UTC)
Expired
Apr 15, 2023, 5:00 PM CDT
In force
18 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Covington County, AL, Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 66 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WUUS54 KMOB 152142
SVRMOB
ALC039-FLC091-152200-
/O.NEW.KMOB.SV.W.0087.230415T2142Z-230415T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
442 PM CDT Sat Apr 15 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern Covington County in south central Alabama...
  Northeastern Okaloosa County in northwestern Florida...

* Until 500 PM CDT.

* At 441 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles south of Andalusia to near Lockhart to 12
  miles southeast of Laurel Hill, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Opp, Florala, Laurel Hill and Lockhart. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3100 8619 3099 8639 3077 8639 3077 8647
      3099 8653 3125 8665 3133 8620
TIME...MOT...LOC 2141Z 269DEG 57KT 3125 8651 3101 8639 3082 8635 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
1 follow-up statement
019 
WWUS54 KMOB 152153
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
453 PM CDT Sat Apr 15 2023

FLC091-152203-
/O.CAN.KMOB.SV.W.0087.000000T0000Z-230415T2200Z/
Okaloosa FL-
453 PM CDT Sat Apr 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OKALOOSA COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3099 8631 3100 8642 3123 8654 3129 8620
      3100 8619
TIME...MOT...LOC 2153Z 271DEG 55KT 3123 8633 3099 8621 3080 8617 

$$

ALC039-152200-
/O.CON.KMOB.SV.W.0087.000000T0000Z-230415T2200Z/
Covington AL-
453 PM CDT Sat Apr 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN COVINGTON COUNTY...

At 453 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Opp to 7 miles east of Florala to
5 miles northwest of De Funiak Springs, moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Florala and Lockhart. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3099 8631 3100 8642 3123 8654 3129 8620
      3100 8619
TIME...MOT...LOC 2153Z 271DEG 55KT 3123 8633 3099 8621 3080 8617 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 4:03 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 15, 4:03 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
403 PM CDT Sat Apr 15 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Sunday)
Issued at 403 PM CDT Sat Apr 15 2023

Round one of strong to severe storms is currently ongoing with
damaging winds continuing across the Florida Panhandle. The next
wave will come tonight as a large upper trough moves across the
Ohio Valley pushing a cold front into the area. Ahead of the cold
front, another round of storms will be possible after midnight.
The question with this round is how much instability will be left
over for storms to utilize in the wake of this afternoons storms.
Given how potent this first round has been and rather weak
advection ahead of the next trough, instability will be meager at
beast and likely overworked. There may be a very narrow corridor
across southeastern Mississippi/coastal Alabama where we might be
able to get just enough to support a strong storm but nothing like
what we saw during the day. Rain will quickly move out as the
front pushes through during the morning. Luckily we will be done
with the messy weather for a little bit behind the front as skies
will quickly clear and dewpoints crater into the 40s. THANK
HEAVENS! Temperatures will be mild with cloud cover and northerly
winds behind the front with highs in the low 70s. BB/03

&&

.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 403 PM CDT Sat Apr 15 2023

Dry start to the week. Ridging aloft slowly builds overhead as the
trough lifts into the Great Lakes region and toward the Northeast. A
surface high builds into the region from the west and settles
overhead on Tuesday. PWATs drop to less than a half inch and rain
chances remain at 0%. High temperatures steadily rebound throughout
the early part of the week with lows remaining in the 40s and 50s on
both Sunday night and Monday night.

Beach Note: Risk of rip currents remains MODERATE through Sunday
night with surf heights of 2-3 feet. The risk drops back to a LOW
through mid-week. 07/mb

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 403 PM CDT Sat Apr 15 2023

Mid-week remains dry with low-end rain chances late in the week
through early this weekend. Flow aloft becomes less amplified as we
head deeper into the week as the ridge slides further east and a
series of weak shortwaves pivot across the region. The local area
remains on the western periphery of the surface high as it slides
into the western Atlantic, so we maintain southerly surface flow. A
front may attempt to slide into the region on Friday, which would
increase the rain chances. 07/mb

&&

.MARINE...
Issued at 403 PM CDT Sat Apr 15 2023

A light to occasionally moderate onshore flow will prevail through
tonight. A cold front is expected to move through the marine zones
late tonight through Sunday morning, allowing for winds turn
northwesterly and increase to a moderate to strong flow by Sunday
night. Small craft conditions are expected Sunday night. Winds
subside during the day on Monday. A light to occasionally moderate
onshore flow returns by midweek. Winds and seas will be higher
near scattered to numerous showers and thunderstorms late today
and into tonight. Moderate to occasionally strong offshore flow
will then continue into early Monday. The higher winds and seas
could pose a hazard to small craft. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      64  75  49  75  50  78  56  79 /  80  30   0   0   0   0   0  10
Pensacola   67  77  53  74  54  76  58  77 /  70  50   0   0   0   0   0   0
Destin      68  78  56  76  58  76  62  77 /  70  60   0   0   0   0   0   0
Evergreen   62  76  46  75  47  83  52  83 /  70  30   0   0   0   0   0   0
Waynesboro  59  72  45  74  47  81  52  81 /  70  10   0   0   0   0   0  10
Camden      61  73  46  73  47  82  51  83 /  60  20   0   0   0   0   0   0
Crestview   63  81  49  77  48  83  52  84 /  70  60   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory from 7 PM Sunday to 7 AM CDT Monday for
     GMZ670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Apr 15, 4:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
417 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     MARINE TSTM WIND 1 E GULF BREEZE         30.36N 87.16W
04/15/2023  M49 MPH          SANTA ROSA         FL   MESONET

            MARINE THUNDERSTORM WIND GUST TO 49MPH AT
            MESONET STATION (XGBZ) GULF BREEZE.

&&

MB
Local storm report, Apr 15, 4:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
419 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     MARINE TSTM WIND 2 SSW BROOKLEY FIELD AS 30.58N 88.07W
04/15/2023  M43 MPH          MOBILE             AL   MESONET

            MARINE THUNDERSTORM WIND GUST TO 43MPH AT
            MESONET STATION (XBUC) BUCCANEER YC.

&&

MB
Local storm report, Apr 15, 4:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
421 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     MARINE TSTM WIND BROOKLEY FIELD ASOS     30.62N 88.07W
04/15/2023  M41 MPH          MOBILE             AL   ASOS

            MARINE THUNDERSTORM WIND GUST TO 41MPH AT
            ASOS STATION (KBFM) MOBILE BROOKLEY FIELD.

&&

MB
Local storm report, Apr 15, 4:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
428 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     MARINE TSTM WIND 2 SSE NAVARRE           30.38N 86.86W
04/15/2023  M56 MPH          SANTA ROSA         FL   MESONET

            MARINE THUNDERSTORM WIND GUST TO 56MPH AT
            WEATHERSTEM STATION NEAR NAVARRE.

&&

MB
Local storm report, Apr 15, 4:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
431 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     MARINE TSTM WIND 2 ENE PENSACOLA BEACH   30.34N 87.12W
04/15/2023  M52 MPH          ESCAMBIA           FL   MESONET

            MARINE THUNDERSTORM WIND GUST OF 52MPH AT
            WEATHERSTEM STATION ON PENSACOLA BEACH.

&&

MB
Local storm report, Apr 15, 4:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
438 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     MARINE TSTM WIND MARY ESTHER             30.42N 86.67W
04/15/2023  M43 MPH          OKALOOSA           FL   AWOS

            MARINE THUNDERSTORM WIND GUST TO 43MPH AT
            THE AWOS STATION ON HURLBURT FIELD (KHRT).

&&

MB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:44 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa46 min
Apr 15, 3:16 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBEscambia, Santa Rosa59 min
Apr 15, 3:40 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Apr 15, 3:52 PM CDTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa53 min
Apr 15, 3:59 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBOkaloosa, Santa Rosa46 min
Apr 15, 1:59 PM CDTSpecial Marine WarningMOB91 min
Apr 15, 1:59 PM CDTSevere Thunderstorm WarningMOBMobile, Washington46 min
Apr 15, 2:04 PM CDTSpecial Weather StatementMOBBaldwin41 min
Apr 15, 2:25 PM CDTSpecial Marine WarningMOB65 min
Apr 15, 2:25 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile65 min
Apr 15, 2:45 PM CDTAreal Flood AdvisoryMOBBaldwin, Clarke, Mobile, Washington3 hr
Apr 15, 3:26 PM CDTSpecial Marine WarningMOB94 min
Apr 15, 3:34 PM CDTSmall Craft AdvisoryMOB39 hr
Apr 15, 3:37 PM CDTSpecial Weather StatementMOBCovington, Escambia38 min
Apr 15, 4:07 PM CDTSpecial Marine WarningMOB83 min
Apr 15, 5:01 PM CDTSpecial Weather StatementMOBCovington14 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.